Alert archive / Alabama / Extreme Cold Warnings in 2025
Extreme Cold Warning 1, NWS Mobile, AL
NWS Mobile, AL issued this extreme cold warning at Jan 19, 2025, 2:00 PM CST for Escambia County, Okaloosa County, Santa Rosa County, Florida; 5 counties in Mississippi; 12 counties in Alabama. It took effect at Jan 19, 2025, 9:00 PM CST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2025, 2:00 PM CST (20:00 UTC)
- In effect from
- Jan 19, 2025, 9:00 PM CST
- Expired
- Jan 20, 2025, 11:00 AM CST
- In force
- 14 hr
- Issued by
- NWS Mobile, AL
Counties Baldwin County, AL, Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL, Mobile County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL, George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS
The radar
The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
634 WWUS74 KMOB 192000 NPWMOB URGENT - WEATHER MESSAGE National Weather Service Mobile AL 200 PM CST Sun Jan 19 2025 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-200400- /O.UPG.KMOB.CW.Y.0004.250120T0300Z-250120T1700Z/ /O.NEW.KMOB.EC.W.0001.250120T0300Z-250120T1700Z/ /O.NEW.KMOB.EC.A.0002.250121T0300Z-250122T1600Z/ Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- Including the cities of Seminole, Lisman, Monroeville, Dauphin Island, Fort Morgan, Bay Minette, Millry, Waynesboro, Wright, Bayou La Batre, Luverne, Fairhope, Fort Pickens, Daphne, New Augusta, Pensacola Beach, Beulah, Gulf Breeze, Silas, Brewton, Theodore, Walnut Hill, Orange Beach, Ensley, Jay, Fort Walton Beach, Valparaiso, Greenville, McLain, Molino, Eglin AFB, Bagdad, Century, Chatom, Andalusia, Pensacola, Crestview, Destin, Camden, Richton, Homewood, Evergreen, Foley, Spanish Fort, Perdido Bay, Pine Hill, Thomasville, Brantley, Stockton, Atmore, Gulf Shores, Butler, Navarre, Grove Hill, Flomaton, Citronelle, Opp, Mobile, Niceville, Milton, Prichard, Jackson, Grand Bay, Wiggins, Saraland, Leakesville, Beaumont, and Lucedale 200 PM CST Sun Jan 19 2025 ...EXTREME COLD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM CST MONDAY... ...EXTREME COLD WATCH IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...For the Extreme Cold Warning, dangerously cold wind chills as low as 9 above expected. For the Extreme Cold Watch, dangerously cold wind chills as low as 7 above possible. * WHERE...Portions of south central and southwest Alabama, northwest Florida, and southeast Mississippi. * WHEN...For the Extreme Cold Warning, from 9 PM this evening to 11 AM CST Monday. For the Extreme Cold Watch, from Monday evening through Wednesday morning. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to wind chills as low as 5 to 10 degrees. An extended period of freezing temperatures could cause exposed water pipes to rupture. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. Keep pets indoors as much as possible. && $$ MM
2 follow-up statements
200 WWUS74 KMOB 200206 NPWMOB URGENT - WEATHER MESSAGE National Weather Service Mobile AL 806 PM CST Sun Jan 19 2025 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-201015- /O.CON.KMOB.EC.W.0001.250120T0300Z-250120T1700Z/ /O.CON.KMOB.EC.A.0002.250121T0300Z-250122T1600Z/ Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- Including the cities of Jackson, Millry, Pine Hill, Milton, Flomaton, Wright, Richton, Niceville, Leakesville, Daphne, Monroeville, Molino, Pensacola, Evergreen, Foley, Fort Pickens, Opp, Luverne, Andalusia, Jay, Butler, Gulf Shores, Crestview, Prichard, Bay Minette, Fairhope, Brewton, Gulf Breeze, Beaumont, Chatom, Navarre, Lucedale, Bagdad, Mobile, Valparaiso, McLain, Orange Beach, Beulah, Greenville, Stockton, Bayou La Batre, Destin, Fort Walton Beach, Atmore, Seminole, Homewood, Lisman, New Augusta, Grove Hill, Fort Morgan, Century, Pensacola Beach, Camden, Waynesboro, Wiggins, Saraland, Thomasville, Citronelle, Silas, Spanish Fort, Brantley, Dauphin Island, Eglin AFB, Grand Bay, Ensley, Walnut Hill, Theodore, and Perdido Bay 806 PM CST Sun Jan 19 2025 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 11 AM CST MONDAY... ...EXTREME COLD WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...For the Extreme Cold Warning, dangerously cold wind chills as low as 10 to 15 degrees along the coast and as low as 6 to 10 degrees inland expected. For the Extreme Cold Watch, dangerously cold wind chills as low as 5 above possible. * WHERE...Portions of south central and southwest Alabama, northwest Florida, and southeast Mississippi. * WHEN...For the Extreme Cold Warning, until 11 AM CST Monday. For the Extreme Cold Watch, from Monday evening through Wednesday morning. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to wind chills as low as 5 to 10 degrees. An extended period of freezing temperatures could cause exposed water pipes to rupture. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. Keep pets indoors as much as possible. && $$ BB-8
513 WWUS74 KMOB 201002 NPWMOB URGENT - WEATHER MESSAGE National Weather Service Mobile AL 402 AM CST Mon Jan 20 2025 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-202000- /O.CON.KMOB.EC.W.0001.000000T0000Z-250120T1700Z/ /O.CON.KMOB.EC.A.0002.250121T0300Z-250122T1600Z/ Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- Including the cities of Andalusia, Theodore, Thomasville, Opp, Navarre, Pensacola, Niceville, Wiggins, Citronelle, Gulf Shores, Perdido Bay, Crestview, Grove Hill, Greenville, Dauphin Island, Ensley, Eglin AFB, Seminole, Milton, Grand Bay, Jay, Flomaton, Beulah, Pensacola Beach, Fort Morgan, Evergreen, Prichard, Fairhope, Millry, Monroeville, Molino, Wright, Bagdad, Leakesville, Century, Gulf Breeze, Silas, Brantley, Camden, Foley, Beaumont, New Augusta, Lucedale, Jackson, Lisman, Richton, McLain, Saraland, Mobile, Butler, Luverne, Brewton, Stockton, Bay Minette, Pine Hill, Valparaiso, Waynesboro, Chatom, Atmore, Daphne, Bayou La Batre, Homewood, Spanish Fort, Fort Pickens, Fort Walton Beach, Walnut Hill, Destin, and Orange Beach 402 AM CST Mon Jan 20 2025 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING... ...EXTREME COLD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY MORNING... * WHAT...For the Extreme Cold Warning, dangerously cold wind chills as low as 10 above. For the Extreme Cold Watch, dangerously cold wind chills as low as 5 above possible. * WHERE...Portions of south central and southwest Alabama, northwest Florida, and southeast Mississippi. * WHEN...For the Extreme Cold Warning, until 11 AM CST this morning. For the Extreme Cold Watch, from this evening through Wednesday morning. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. An extended period of freezing temperatures could cause ruptured water pipes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. Keep pets indoors as much as possible. && $$
What forecasters said that day
The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this extreme cold warning went out at Jan 19, 11:30 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 19, 11:30 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1130 AM CST Sun Jan 19 2025
...New AVIATION, NEAR TERM...
.AVIATION...
(18Z TAFS)
Issued at 1130 AM CST Sun Jan 19 2025
VFR conditions prevail through Monday while strong northwesterly
winds continue across the area today. Expect strong wind gusts to
around 30 knots at times through this afternoon. Tonight winds
relax a little but remain northwesterly at 10 to 15 knots gusting
to 20 knots. Winds shift to the north-northeast for Monday at 10
to 15 knots gusting to 20 knots. MM/25
&&
.NEAR TERM...
(Now through Monday)
Issued at 1130 AM CST Sun Jan 19 2025
A much colder airmass will continue to move into the area today
in the wake of a strong cold front. The high temps for the day
have likely already occurred in most areas. Temps will hold steady
or fall through much of the day. Strong northwest winds will make
it feel even colder. Lows tonight will fall into the 17 to 20
degree range north of I-10 with low to mid 20s south of I-10. Wind
chill values will be in the low teens inland and low 20s along
the coast. The Extreme Cold Watch will be upgraded to a Cold
Weather Advisory for the overnight period tonight. A Moderate Risk
of rip currents continues today and tonight. /13
SHORT And LONG TERM...
(Monday through Tuesday night)
Issued at 349 AM CST Sun Jan 19 2025
An arctic airmass will have settled into the region at the start of
the new work week, with strong northerly flow keeping very cold
temperatures across the area. After a cold start to the morning,
with wind chills dipping into the teens, temperatures will only rise
into the upper 30s to lower 40s, and that may be a couple of degrees
too warm. Temperatures will drop into the teens to lower 20s
areawide on Monday night, though with slightly lower winds, wind
chills will generally remain in the teens. Still a very cold start
to the day, with very little relief from the sub-freezing
temperatures during the day.
Attention quickly turns to the winter storm potential on Tuesday.
Forecast guidance maintains some level of consistency on the overall
pattern, but the specific precip types and accumulation amounts
differ quite a bit. That's not necessarily surprising since we're
still at the day 3 timeframe, but consensus still points to a high
probability of us reaching Winter Storm criteria. Ensemble guidance
is all centering on a high chance (70-80%) of reaching, if not
exceeding 2 inches across much of the area. The real uncertainty
lies in whether or not we see more of a wintry mix, which will
bring the snow totals down, but increase the freezing rain and
sleet accumulations. Either way, given the colder airmass in place
ahead of the wintry precip, it won't take as much for
accumulations to occur on area roads. Regardless of specific
accumulation amounts, the impacts from any frozen precip will be
enough to warrant a Winter Storm Watch with this forecast package.
Digging into the details of the forecast setup leading into and
during the day Tuesday, a shortwave is expected to round the base of
the trough early Tuesday morning. A surface low developing off the
TX coast will quickly move eastward through the day. Meanwhile, an
axis of convergence aloft will aid the forcing associated with the
incoming trough for precip to develop and or continue making its
way into the area from the west. Despite the dry airmass in place
(surface dewpoints in the single digits!), southwest flow aloft
will increase moisture quite quickly Tuesday morning. Forecast
soundings show a fully saturated profile above 700 mb by Tuesday
morning, with quite a bit of forcing. The vertical column fully
saturates by late morning/early afternoon, as the best lift enters
the area. Again, the big question is whether or not the warm nose
can work its way in and I'm not all too confident that that's
going to happen. In fact, from a deterministic model standpoint,
it seems all but the NAM are leaning more towards the all snow
solution, with the NAM warming the 850-700 mb layer roughly 6
degrees between 15Z and 21Z. It's totally plausible, but one
reason I'm not buying that is the column above 700 mb becomes
saturated during this time and with quite a bit of forcing. This
suggests that we'll have ample snow falling which will help to
cool the vertical column and I'm not too sure that any WAA aloft
will be strong enough to overcome that.
Cluster analysis also shows roughly 40% of members (leaning heavily
on the ENS) centering on temps aloft remaining below 0 degrees for
the majority of the area. Even a warmer solution, favoring heavily
on the GEFS keeps temps aloft at or below freezing. We're talking a
difference in 1 degree, so it's too early to really try and narrow
that down, but something to certainly watch. As stated above,
regardless on specific amounts, this will be an impactful event and
potentially more impactful if we realize the sleet and/or freezing
rain potential. The mostly likely timeframe for wintry precip to
begin is late Tuesday morning, with precip coming to an end by
daybreak on Wednesday. Snowfall amounts will be dependent on the
duration and intensity, but ensemble means are generally between 1
to 2 inches for much of the area, with a swath of 2 to 3 inches
along and between the I-65 and I-10 corridors. There is a medium
chance (50-60%) that some areas exceed 3 inches, which has steadily
increased over the last few model cycles.
Any lingering precip will come to an end by Wednesday morning, and
the remainder of the forecast period will be cold and dry. How cold
it gets will heavily depend on any snow accumulations. Regardless, a
long duration cold event is expected, with temps remaining well
below normal through Friday. /73
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 21 41 25 38 19 39 21 44 / 0 0 0 80 50 0 0 10
Pensacola 26 41 28 41 23 39 26 45 / 0 0 0 80 70 0 0 10
Destin 28 44 31 45 26 41 29 48 / 0 0 0 70 80 10 0 10
Evergreen 21 39 20 38 17 39 18 46 / 0 0 0 80 60 0 0 10
Waynesboro 19 38 21 33 14 40 17 45 / 0 0 10 80 20 0 0 0
Camden 20 36 19 34 14 37 17 42 / 0 0 0 80 40 0 0 10
Crestview 22 41 22 41 20 38 20 45 / 0 0 0 70 80 0 0 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Cold Weather Advisory from 9 PM this evening to 11 AM CST Monday
for ALZ051>060-261>266.
Winter Storm Watch from Tuesday morning through late Tuesday
night for ALZ051>060-261>266.
FL...Cold Weather Advisory from 9 PM this evening to 11 AM CST Monday
for FLZ201>206.
Winter Storm Watch from Tuesday morning through late Tuesday
night for FLZ201>206.
MS...Cold Weather Advisory from 9 PM this evening to 11 AM CST Monday
for MSZ067-075-076-078-079.
Winter Storm Watch from Tuesday morning through late Tuesday
night for MSZ067-075-076-078-079.
GM...Small Craft Advisory until noon CST Monday for GMZ630>636-650-
655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 3:26 AM CST | Cold Weather Advisory | MOB | Escambia, Okaloosa, Santa Rosa | 11 hr |
| Jan 19, 3:42 AM CST | Winter Storm Watch | MOB | Escambia, Okaloosa, Santa Rosa | 24 hr |
| Jan 19, 2:00 PM CST | Extreme Cold Watch | MOB | Escambia, Okaloosa, Santa Rosa | 23 hr |
| Jan 19, 3:32 PM CST | Gale Watch | MOB | 12 hr | |
| Jan 19, 3:32 PM CST | Small Craft Advisory | MOB | 62 hr |
Nearby
Extreme Cold Warnings in Alabama, 2025Extreme Cold Warnings in Mississippi, 2025Extreme Cold Warnings in Florida, 2025Every extreme cold warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.